Doxepin and Suicide

In studies involving doxepin and suicide, the medication appeared to slightly increase the risk of suicidal thoughts and behavior in children and teenagers. Some people may be at higher risk for suicidal behavior, including those who have bipolar disorder and those who have attempted suicide in the past. Although it is not known for sure whether doxepin causes thoughts of suicide, depression itself is a condition that may cause suicidal thoughts or behavior, so let your healthcare provider know immediately if you develop any signs of suicidal behavior.

Doxepin and Suicide: An Overview

Doxepin hydrochloride (Sinequan®, Silenor®) is a prescription medication used for the treatment of depression and anxiety. Low-dose doxepin is also approved for treating insomnia. It is part of a group of medications called tricyclic antidepressants. As with all antidepressants, there may be an increased risk of suicidal behavior when taking doxepin.
 

Doxepin and Suicide: FDA Warning

The U.S. Food and Drug Administration (FDA) has issued a special warning about the risk of suicidal thinking and behavior with antidepressant use in children and teenagers. The warning was issued due to concerns that antidepressants seemed to increase the risk of suicidal behavior in children and teenagers in clinical studies.
 
Although doxepin is not approved for use in children or teens, it can be used "off-label" for these age groups.
 

Does Doxepin Cause Suicides?

In clinical studies, it did appear that there was a slightly increased risk of suicidal behavior in children and teenagers who took antidepressants, including doxepin. In one study, about 4 percent of children and teens taking an antidepressant had suicidal thoughts or behavior, compared to 2 percent of children and teens who were not taking an antidepressant. This study looked at all suicidal behavior, including suicides, attempted suicides, and thoughts about committing suicide. It is important to note that no one in the study actually committed suicide.
 
It is difficult to know for sure if antidepressants actually cause suicidal behavior. To make matters more confusing, depression itself can cause suicidal behavior. The bottom line: you should report any signs of suicidal behavior to your healthcare professional, whether you are taking an antidepressant or not.
 
Certain people seem to be at higher risk for suicidal behavior while taking antidepressants. This includes people with bipolar disorder (or a family history of bipolar disorder) and people who have attempted suicide (or have a family history of suicide attempts).
 
6 Ways Dogs Help People With Depression

Doxepin HCl

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.